Iowa, 2021

Flash Flooding and Damaging Wind in Iowa, June 23 to 25, 2021

June 23 to 25, 2021 · NWS DMX · 41 events in 8 counties and zones

Deep Gulf moisture fed into the state with the LLJ pushing a warm front north into southern Iowa through the late evening. Storms motion was generally parallel to the boundary, resulting in training of storms across southern Iowa and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Deep Gulf moisture fed into the state with the LLJ pushing a warm front north into southern Iowa through the late evening. Storms motion was generally parallel to the boundary, resulting in training of storms across southern Iowa and heavy rain. Many locations in southern Iowa received 3 to 6 inches of rain in a few hours with one location reporting over 7 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 23, 5:32 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 23, 5:32 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
632 PM CDT Wed Jun 23 2021

...Updated Aviation Discussion...

.DISCUSSION.../Tonight through Wednesday/
Issued at 320 PM CDT Wed Jun 23 2021

In typical late June fashion, the script has flipped to a much
more active weather pattern across Iowa. Heavy rainfall
potential even returns to the state, at least for parts of
southern Iowa over the next few days along with token chances for
severe weather.

For tonight, an MCS is expected to develop over Nebraska
overnight. The strongest portion of this MCS should dive
southeast along the instability gradient and be more focused into
northern Missouri though the northern edge should move across far
southern Iowa with more scattered activity elsewhere. Much of the
area may storm free during the late morning and into the afternoon
tomorrow. Two areas of focus for storm development late tomorrow
afternoon and into the evening. The first along a cold front over
north central Iowa. Deep layer shear is lacking over northern Iowa
at 25 kts or less though some speed shear is noted above 700 mb.
This may yield multi-cell hailers or possibly a few damaging wind
gusts. The other area of focus will be on an advancing warm front
that should still be over northern Missouri after the morning
convection cold pool erodes. This area will be more favorable for
supercells. Numerous threats associated with these storms
including large hail, damaging winds and possibly a few tornadoes.
Maybe a bigger threat is very heavy rainfall with training of
supercells likely. Again, at this time, this threat appears just
south of the IA/MO border but a 100 mile shift north will place
southern Iowa under this threat. A constant low level jet pointing
into this boundary feeding 2+ inch pwats along with the training
factor could lead to an extreme rainfall event wherever this
boundary sets up.

A more vigorous upper short wave will arrive during the day Friday
and will have an attendant surface low lifting northeast with it.
This should lift a warm the surface warm front into central Iowa
in what is looking like a supercell environment over Iowa. Large
hail, damaging wind and heavy rain look all possible with these
storms. Isolated tornadoes also look possible with low LCLs and
back surface winds though hodographs and low level wind profiles
are not overly impressive. Will continue to monitor this period
but certainly the large scale forcing will be available and the
warm front should be lifting north into the state.

The remainder of the forecast period features on and off chances
for thunderstorms this weekend as the western ridge remains in
place and an upper trough remains through the mid Missouri Valley.
Temperatures will be near to below seasonal values this weekend
and into early next week with highs in the upper 70s to mid 80s.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 629 PM CDT Wed Jun 23 2021

Expecting VFR conditions through Thursday morning before scattered
convection moves across the state. These storms are more likely to
impact DSM and OTM past 10z with MVFR ceilings and possibly
visibility with pockets of more intense rainfall. The majority of
CAMS are in decent agreement with timing b/t 09-14z to impact
central and southern Iowa.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Donavon
AVIATION...Podrazik
Hazardous weather outlook, Jun 23, 2:43 PM CST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
343 PM CDT Wed Jun 23 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-242045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
343 PM CDT Wed Jun 23 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are expected to move into Iowa after midnight
tonight. The greatest chance for storms is over the southwest. An
isolated storm is possible with damaging wind gusts possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Several rounds of thunderstorms are expected Thursday and Friday.
Strong to severe storms will be possible during this time.
Heavy rainfall is also possible over southern Iowa on Thursday
and across much of the area Friday. Given the current expected
rainfall, most rivers will see within bank rises with smaller
streams perhaps exceeding their banks.

Non-severe thunderstorms at times will linger into this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed at times later this week.

The radar

The Des Moines radar (KDMX), 119 km away, was scanning. The volume nearest the first event began at 03:07 UTC.

Open the radar archive at this moment

Event by event

37 heavy rain, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Taylor

When
June 23, 9:07 PM CST to June 24, 9:07 PM CST
Where
Taylor County, 1.48 mi SSW of Lenox
Reported by
Mesonet
Coordinates
40.860, -94.560

Public report of 3.33 inches of rain in 24 hours.

Heavy Rain, Monroe

When
June 23, 10:01 PM CST to June 24, 10:01 PM CST
Where
Monroe County, 1.04 mi E of Albia
Reported by
Mesonet
Coordinates
41.030, -92.800

A public report of 5.20 inches of rain in 24 hours.

Heavy Rain, Monroe

When
June 23, 10:01 PM CST to June 24, 10:01 PM CST
Where
Monroe County, 0.52 mi E of Albia
Reported by
Trained Spotter
Coordinates
41.030, -92.810

A trained spotter reported 5 inches of rain in 24 hours.

Heavy Rain, Lucas

When
June 23, 10:03 PM CST to June 24, 10:03 PM CST
Where
Lucas County, 1.25 mi ESE of Chariton
Reported by
Mesonet
Coordinates
41.010, -93.300

Public report of 3.02 inches of rain in 24 hours.

Heavy Rain, Davis

When
June 23, 10:47 PM CST to June 24, 10:47 PM CST
Where
Davis County, 2.1 mi W of Pulaski
Reported by
Mesonet
Coordinates
40.700, -92.310

Public report of 5.21 inches of rain in 24 hours.

Heavy Rain, Appanoose

When
June 23, 11:00 PM CST to June 24, 11:00 PM CST
Where
Appanoose County, 0.52 mi W of Mystic
Reported by
Mesonet
Coordinates
40.780, -92.940

Public report of 4.17 inches of rain in 24 hours ending at midnight.

Heavy Rain, Wapello

When
June 23, 11:00 PM CST to June 24, 11:00 PM CST
Where
Wapello County, (Otm)ottumwa Indstrl
Reported by
ASOS
Coordinates
41.100, -92.450

A 24 hour rainfall total of 2.45 inches from the Ottumwa ASOS.

Heavy Rain, Monroe

When
June 24, 5:19 AM CST to June 25, 5:19 AM CST
Where
Monroe County, 0.52 mi E of Albia
Reported by
Trained Spotter
Coordinates
41.030, -92.810

Trained spotter report of 5.25 inches of rain in 24 hours.

Heavy Rain, Appanoose

When
June 24, 6:00 AM CST to June 25, 6:00 AM CST
Where
Appanoose County, Centerville
Reported by
COOP Observer
Coordinates
40.730, -92.870

Coop observer reported 2.97 inches of rain in 24 hours.

Heavy Rain, Wayne

When
June 24, 7:00 AM CST to June 25, 7:00 AM CST
Where
Wayne County, 2.07 mi N of Harvard
Reported by
CoCoRaHS
Coordinates
40.710, -93.270

Coop observer reported 2.25 inches of rain in 24 hours.

Heavy Rain, Appanoose

When
June 24, 7:00 AM CST to June 25, 7:00 AM CST
Where
Appanoose County, 0.87 mi NW of Centerville
Reported by
CoCoRaHS
Coordinates
40.740, -92.880

Coop observer reported 2.64 inches of rain in 24 hours.

Heavy Rain, Appanoose

When
June 24, 7:00 AM CST to June 25, 7:00 AM CST
Where
Appanoose County, 1.72 mi WNW of Numa
Reported by
CoCoRaHS
Coordinates
40.690, -93.010

Coop observer reported 2.20 inches of rain in 24 hours.

Heavy Rain, Davis

When
June 24, 7:00 AM CST to June 25, 7:00 AM CST
Where
Davis County, 2.2 mi WSW of Floris
Reported by
CoCoRaHS
Coordinates
40.860, -92.360

Coop observer reported 2.78 inches of rain in 24 hours.

Heavy Rain, Davis

When
June 24, 7:00 AM CST to June 25, 7:00 AM CST
Where
Davis County, 3.73 mi W of West Grove
Reported by
CoCoRaHS
Coordinates
40.710, -92.620

Coop observer reported 2.89 inches of rain in 24 hours.

Heavy Rain, Davis

When
June 24, 7:00 AM CST to June 25, 7:00 AM CST
Where
Davis County, 1.57 mi W of Floris
Reported by
CoCoRaHS
Coordinates
40.870, -92.350

Coop observer reported 3.13 inches of rain in 24 hours.

Heavy Rain, Davis

When
June 24, 7:00 AM CST to June 25, 7:00 AM CST
Where
Davis County, 1.72 mi WNW of Savannah
Reported by
CoCoRaHS
Coordinates
40.630, -92.480

Coop observer reported 3.14 inches of rain in 24 hours.

Heavy Rain, Wayne

When
June 24, 7:00 AM CST to June 25, 7:00 AM CST
Where
Wayne County, 1.57 mi W of Seymour
Reported by
CoCoRaHS
Coordinates
40.680, -93.150

Coop observer reported 3.25 inches of rain in 24 hours.

Heavy Rain, Davis

When
June 24, 7:00 AM CST to June 25, 7:00 AM CST
Where
Davis County, 2.81 mi S of Ash Grove
Reported by
CoCoRaHS
Coordinates
40.830, -92.560

Coop observer reported 3.40 inches of rain in 24 hours.

Heavy Rain, Davis

When
June 24, 7:00 AM CST to June 25, 7:00 AM CST
Where
Davis County, 2.32 mi SSW of Drakesville
Reported by
CoCoRaHS
Coordinates
40.770, -92.490

Coop observer reported 3.73 inches of rain in 24 hours.

Heavy Rain, Wayne

When
June 24, 7:00 AM CST to June 25, 7:00 AM CST
Where
Wayne County, 1.48 mi SSE of Harvard
Reported by
CoCoRaHS
Coordinates
40.660, -93.260

Coop observer reported 3.87 inches of rain in 24 hours.

Heavy Rain, Lucas

When
June 24, 7:00 AM CST to June 25, 7:00 AM CST
Where
Lucas County, 2.95 mi NNW of Russell
Reported by
CoCoRaHS
Coordinates
41.020, -93.220

Coop observer reported 4.70 inches of rain in 24 hours.

Heavy Rain, Ringgold

When
June 24, 7:00 AM CST to June 25, 7:00 AM CST
Where
Ringgold County, 0.69 mi N of Beaconsfield
Reported by
COOP Observer
Coordinates
40.810, -94.050

Coop observer reported 3.46 inches of rain in 24 hours.

Heavy Rain, Appanoose

When
June 24, 7:00 AM CST to June 25, 7:00 AM CST
Where
Appanoose County, 0.87 mi NW of Darbyville
Reported by
COOP Observer
Coordinates
40.830, -92.890

Coop observer reported 2.88 inches of rain in 24 hours.

Heavy Rain, Wapello

When
June 24, 5:00 PM CST to 7:39 PM CST
Where
Wapello County, 5.27 mi SSE of Agency
Reported by
Public
Coordinates
40.910, -92.330

Public report of 4.7 inches of rain relayed via broadcast media.

Heavy Rain, Wapello

When
June 24, 5:00 PM CST to 8:00 PM CST
Where
Wapello County, 2.61 mi W of Eldon
Reported by
Emergency Manager
Coordinates
40.920, -92.220

Emergency manager reported 5.99 inches of rain at Eldon City Hall with rain still occurring.

Heavy Rain, Monroe

When
June 24, 5:00 PM CST to 9:59 PM CST
Where
Monroe County, 0.52 mi E of Albia
Reported by
Trained Spotter
Coordinates
41.030, -92.810

Trained spotter reported 5 inches of rain with rain still occurring.

Heavy Rain, Wapello

When
June 24, 5:00 PM CST to June 25, 2:00 AM CST
Where
Wapello County, 4.58 mi NW of Eldon
Reported by
Mesonet
Coordinates
40.960, -92.240

Public report of 7.21 inches of rain.

Heavy Rain, Wapello

When
June 24, 5:00 PM CST to June 25, 2:00 AM CST
Where
Wapello County, 2.94 mi NE of Blakesburg
Reported by
Mesonet
Coordinates
40.960, -92.640

Mesonet report of 4.02 inches of rain.

Heavy Rain, Appanoose

When
June 24, 5:00 PM CST to June 25, 7:00 AM CST
Where
Appanoose County, 1.73 mi SW of Forbush
Reported by
Trained Spotter
Coordinates
40.750, -92.890

A trained spotter reported 2.45 inches of rain occurred overnight after 0.75 inches fell earlier that day.

Heavy Rain, Wapello

When
June 24, 5:00 PM CST to June 25, 8:00 AM CST
Where
Wapello County, 2.09 mi NE of Agency
Reported by
Trained Spotter
Coordinates
41.000, -92.340

Trained spotter reported via twitter that 5 inches of rain fell overnight.

Heavy Rain, Wapello

When
June 24, 5:10 PM CST to 7:10 PM CST
Where
Wapello County, 2.61 mi W of Eldon
Reported by
Emergency Manager
Coordinates
40.920, -92.220

Emergency manager reported 3.44 inches of rain at Eldon city Hall with rain still in progress.

Heavy Rain, Wapello

When
June 24, 5:19 PM CST to 7:19 PM CST
Where
Wapello County, 3.2 mi ENE of Agency
Reported by
Mesonet
Coordinates
40.990, -92.310

A mesonet station reported 3.49 inches of rain with rain still falling.

Heavy Rain, Wapello

When
June 24, 5:31 PM CST to 6:31 PM CST
Where
Wapello County, 2.09 mi NE of Agency
Reported by
Trained Spotter
Coordinates
41.000, -92.340

Trained spotter reported 2.5 inches of rain in an hour.

Thunderstorm Wind, Wapello

When
June 24, 6:00 PM CST
Where
Wapello County, 0.69 mi N of (Otm)ottumwa Indstrl
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.110, -92.450

ASOS recorded 50 knot wind gust.

Heavy Rain, Ringgold

When
June 24, 6:00 PM CST to 8:05 PM CST
Where
Ringgold County, 1.57 mi W of Maloy
Reported by
Mesonet
Coordinates
40.670, -94.450

A CWOP station reported 3.01 inches of rain in 2 hours.

Heavy Rain, Wapello

When
June 24, 7:25 PM CST to June 25, 7:25 AM CST
Where
Wapello County, 1.56 mi W of Dahlonega
Reported by
Trained Spotter
Coordinates
41.050, -92.400

A trained spotter reported 6.5 inches of rain fell in 12 hours.

Heavy Rain, Monroe

When
June 24, 7:27 PM CST to 8:17 PM CST
Where
Monroe County, 1.04 mi E of Albia
Reported by
Public
Coordinates
41.030, -92.800

Public report of 3.03 inches of rain in approximately 50 minutes.

Flash Flood, Lucas

When
June 24, 8:59 PM CST to June 25, 1:15 AM CST
Where
Lucas County, 2.7 mi ESE of Chariton to 2.25 mi E of Chariton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.010, -93.270

Law enforcement reported that 482nd Street had water running over it and it was in the process of being closed and barricaded.

Flash Flood, Wapello

When
June 24, 11:00 PM CST to June 25, 1:09 AM CST
Where
Wapello County, 2.91 mi WNW of Eldon to 3.69 mi WSW of Eldon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.932, -92.223

Emergency management reported flash flooding including the flooding of the basement of Eldon City Hall and street and highway flooding in and around the town of Eldon.

Flash Flood, Wapello

When
June 24, 11:35 PM CST to June 25, 1:09 AM CST
Where
Wapello County, 4.58 mi NW of Eldon to 4.39 mi NW of Eldon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.960, -92.240

A trained spotter relayed that multiple creeks were out of banks with and estimated 6 inch depth of water flowing across highway 16. Spotter was uncertain when flooding began.

Heavy Rain, Wapello

When
June 25, 12:01 AM CST to 7:00 AM CST
Where
Wapello County, 0.69 mi N of (Otm)ottumwa Indstrl
Reported by
ASOS
Coordinates
41.110, -92.450

Ottumwa ASOS reported an additional 2.97 inches of rain after midnight.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964366, 964695, 964696, 964368, 964369, 964370, 964371, 964374, 964375, 964377, 964378, 964379, 964380, 964381, 964382, 964383, 964384, 964385, 964386, 964387, 964388, 964390, 964391, 964362, 964363, 964367, 964372, 964373, 964376, 964393, 964360, 964361, 964359, 964358, 964364, 964392, 964365, 965461, 965464, 965475, and more.